Methadone Peak And Trough Levels High
Posted: February 22, 2017, 11:06 AM


Posts: 2
Joined: February 22, 2017



Hi, I have been on MMT for 3 years now. I live in the U.S. I went up to 140mg and have been at that does for over 2 years. I have a peak and trough every year and they have always been where they should be in the 500 range. Well my last one came back at 975 and the doctor says that 1000 is toxic. They thought something was wrong with the test so they re did the test and it still came back high. Nothing has changed in my life, no other medications. And no one can give me an answer or reason on why all of a sudden my levels have doubled. The doctor says he has never seen it before. I looked all over online but can't find anything about it. So I figured I would post here and see if anyone else has had some thing like this happen or could maybe shed some light onto why or how it happened and why now. I have lowered my dose down to 115 ATM and my levels are still really high. Any help or input would be greatly appreciated. Thank you
  Top
Posted: February 22, 2017, 1:33 PM


Posts: 243
Joined: August 18, 2016



Sorry you are having problems. Most clinic doctors don't even know how to read the results of this test and people have had their dosage reduced for no good reason!

I know quite a bit about the test. Can you tell me what your last Peak and Trough was? It consists of two numbers...The trough number is drawn right before you dose and the peek is usually taken about four hours after you dose. There should be two different numbers on the test. If you can provide those two number, I might be able to shine some light on the subject.

The other problem with these tests is that it doesn't always reflect the true clinical picture. There are people who's test coms back low and they feel fine and there are those who's numbers are high and they aren't held 24 hours by their dose
  Top
Posted: February 26, 2017, 12:39 PM


Posts: 2
Joined: February 22, 2017



My first trough at 140 in 2014 was 623, then in 2015 the trough was 513, then in 2016 the trough was 975.I was only doing a trough for my yearly physical. At that point they took me down to 135 then too 130 and did a peak and trough. The peak was 1087 and the trough was 770. They took me down to 125 and did another P&T. The peak was 1324 and the trough was 916. They took me down to 115 and I just did another peak and trough and will have the results in a week or three. ( since I only go every two weeks). Everything in my life is the same for the last few years since I got sober so idk what would cause this to happen. Any help would be appreciated. Thank you
  Top
Posted: February 26, 2017, 2:04 PM


Posts: 243
Joined: August 18, 2016



These peak and trough tests are better at looking at inadequate doses than determining if the dose is too much. Most studies say that clinical symptoms should be used to evaluate if a dose is too high and that the peak and trough should only be used to determine if someone is a rapid metabolizer, and hence needs a dose increase. Unfortunately, most doctors do not know how to interpret the test correctly and use it instead to lower doses that are adequate.

A trough level needs to be at least 400ng/ml to have effective cros-tolerance, which makes the taking of other opiates ineffective. Some people call it a "blocking dose", but it doesn't actually "block" other opiates like buprenorphine or naloxone. It makes your tolerance high enough so that a dose of other opiates is uneffective. That is why you can "break through" a methadone dose with a high enough dose of a strong opiate. Unfortunately, the doses that can "break through" cross tolerance is often enough to create an overdose situation.

Anywho, a trough level, by itself, is pretty useless in determining effective dose. All a trough test does, is say, at that very minute, whether or not you should have enough in your body to avoid withdrawal and produce cross-tolerence. The problem is, that most, NOT all, people are comfortable with a trough of 400ng/ml..some are not and need a considerably higher dose. Methadone is very subjective between individuals.

The peak should be drawn three to four hours after the trough. It should be trough, then take your dose, wait a full three to four hours, then draw the blood for the peak. The peak should be no more than twice the trough. If it is more, that signals rapid metabolism. It seems backwards that a higher peak would be a rapid metabolizer, but it isn't so much the individual number that matters, but the RATIO between the peak and the trough.

The numbers you gave, with your peak numbers not being 2x the trough, suggests that you are a slow metabolizer. That doesn't necessarily mean you are over-medicated. Doctors should use clinical observation when determining dose. Were you having symptoms of being over-medicated? Were you nodding or excessively sleepy or were you having other side effects?

The change in metabolism can be caused by a lot of things. Hep C , cirrhosis or other diseases of the liver effect methadone metabolism. Usually it causes the methadone to clear faster, but not in every case.

Certain cardiac medications can slow clearance rates such as Cardizem, Cordarone and Dura-tabs. Calcium channel blockers such verapamil and the antibiotics erythromycin, Cipro and Flagyl and the antifungal Diflucan can cause the same issues.

Medications for acid reflux (Prilosec) and SSRI's (Prozac, Paxil, Zoloft etc.) and some natural supplements (Cat's claw, Echinacea, Goldenseal) can also effect the methadone serum levels.

If you are comfortable at your dose, then it stinks your doctor is lowering you based on this test, as it is meant to detect rapid metabolism of the drug. There is no "Toxic" level of methadone. If he means he thinks you are over-medicated and he is afraid you will experience respiratory depression or overdose, that is one thing, but saying it is "toxic" is an untrue scientific statement.

Are you comfortable at the lower dose or do you feel that is no longer working as well? If you feel that your dose is not adequate, I can lead you to studies to studies to show your doctor that can help bolster your case to stop the decrease. Are you also on benzodiazepines? I have found that most clinic docs hate when clients take them and will lower doses due to the possible overdose interaction. I though maybe he was using this "toxic" thing as a way to lower your dose because he is personally uncomfortable with the dose you are on.

Let me know if any of this was helpful and if there are any other questions I can help you with! Good luck with everything!

P.S. Are you in the US? The reason I ask is because the methadone used here is a racemic mixture of two enantiomers, one active and one inactive, but the P&K test doesn't differentiate between the two. If you want me to explain it further, just ask. I don't want to bore anyone with all the geeky science stuff I find fascinating! ;)

This post has been edited by lolleedee on February 26, 2017, 3:31 PM
  Top
Amy
Posted: August 11, 2018, 9:18 PM







i am interested in learning about what you said in your last paragraph of this post. about the two different agents and how the p&k test does not differentiate between them. please, and thank you in advance.
  top of page  Top